Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 52, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 8, 2024, 7:27 PM CDT for Jefferson County, Wayne County, Illinois. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 7:27 PM CDT (00:27 UTC)
- Expired
- May 8, 2024, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jefferson County, IL, Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:41 PM CDT | TSTM WND DMG | 2 W Cisne, IL | Large tree and power lines down on Highway 161 west of Highway 45. |
| May 8, 7:42 PM CDT | TSTM WND DMG | Jeffersonville, IL | Trees down and power lines down over road. |
| May 8, 7:44 PM CDT | TSTM WND GST 67 | 2 Ene Cisne, IL | Measured from private anemometer. |
| May 8, 7:54 PM CDT | TSTM WND GST 45 | 1 E Fairfield, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:42 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WFUS53 KPAH 090027
TORPAH
ILC081-191-090115-
/O.NEW.KPAH.TO.W.0052.240509T0027Z-240509T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
727 PM CDT Wed May 8 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Wayne County in south central Illinois...
Northeastern Jefferson County in south central Illinois...
* Until 815 PM CDT.
* At 727 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Helm, or 14 miles northeast of Mount Vernon,
moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wayne City around 730 PM CDT.
Fairfield and Cisne around 735 PM CDT.
Other locations impacted by this tornadic thunderstorm include Mount
Erie, Jeffersonville, Johnsonville, Keenes, Golden Gate, and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3857 8815 3836 8815 3833 8876 3848 8879
3847 8870 3852 8870 3860 8816
TIME...MOT...LOC 0027Z 267DEG 48KT 3843 8868
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JGG3 follow-up statements
413
WWUS53 KPAH 090043
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
743 PM CDT Wed May 8 2024
ILC081-090053-
/O.CAN.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Jefferson IL-
743 PM CDT Wed May 8 2024
...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
&&
LAT...LON 3834 8857 3854 8858 3860 8816 3857 8815
3836 8815
TIME...MOT...LOC 0043Z 266DEG 50KT 3857 8842 3832 8844
$$
ILC191-090115-
/O.CON.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
743 PM CDT Wed May 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
WAYNE COUNTY...
At 743 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Cisne to near
Fairfield, moving east at 60 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Fairfield around 750 PM CDT.
Other locations impacted by these tornadic storms include Mount Erie,
Jeffersonville, Johnsonville, Golden Gate, and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3834 8857 3854 8858 3860 8816 3857 8815
3836 8815
TIME...MOT...LOC 0043Z 266DEG 50KT 3857 8842 3832 8844
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
JGG772
WWUS53 KPAH 090101
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
801 PM CDT Wed May 8 2024
ILC191-090115-
/O.CON.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
801 PM CDT Wed May 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN WAYNE COUNTY...
At 801 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 8 miles west of Parkersburg
to 7 miles southwest of Albion, moving east at 45 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These tornadic storms will remain over mainly rural areas of
northeastern Wayne County, including the following locations... Mount
Erie and Golden Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3835 8827 3858 8828 3860 8816 3857 8815
3836 8815
TIME...MOT...LOC 0101Z 268DEG 38KT 3858 8821 3833 8819
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
JGG643
WWUS53 KPAH 090106
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
806 PM CDT Wed May 8 2024
ILC191-090116-
/O.EXP.KPAH.TO.W.0052.000000T0000Z-240509T0115Z/
Wayne IL-
806 PM CDT Wed May 8 2024
...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY WILL EXPIRE AT
815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for south
central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
parts of the area.
&&
LAT...LON 3835 8827 3858 8828 3860 8816 3857 8815
3836 8815
TIME...MOT...LOC 0106Z 267DEG 48KT 3858 8814 3833 8812
$$
JGGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 6:48 PM CDT, 39 minutes earlier. Its key messages:
- A dangerous severe weather outbreak will continue through late tonight. All modes of severe weather remain possible, including the possibility of strong tornadoes, very large hail, and destructive straight-line winds.
- Threat for flash flooding will ramp up tonight through early Thursday morning as intense storms train over the same locations. The Flood Watch has been expanded to include parts of southwest IN, southern IL, and southeast MO, in addition to west KY.
- Much more tranquil weather is forecast Thursday through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 8, 6:48 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
648 PM CDT Wed May 8 2024
.KEY MESSAGES...
- A dangerous severe weather outbreak will continue through
late tonight. All modes of severe weather remain possible,
including the possibility of strong tornadoes, very large
hail, and destructive straight-line winds.
- Threat for flash flooding will ramp up tonight through early
Thursday morning as intense storms train over the same
locations. The Flood Watch has been expanded to include parts
of southwest IN, southern IL, and southeast MO, in addition to
west KY.
- Much more tranquil weather is forecast Thursday through early
next week, with the next chance of showers and isolated storms
arriving Monday into Tuesday.
&&
.DISCUSSION...
Issued at 304 PM CDT Wed May 8 2024
This afternoon and tonight...A dangerous severe weather setup
will persist across much of the forecast area through late
tonight. Currently, scattered to numerous supercells are
developing in the open warm sector across west KY and southern
IL. Expect the warm sector supercellular convection to continue
with an associated large hail, damaging wind, and tornado risk
through late this afternoon.
Further northwest, an intense bow echo is approaching southwest
IL from the south STL metro, with a history of producing very
large hail, straight line wind damage, and attempts at
tornadogenesis. This activity will impact the Route 13 to I-64
corridors through this afternoon through early tonight.
A final and perhaps more widespread straight-line wind risk will
develop ahead of the surface cold front over southwest MO this
afternoon and race into southwest MO, southern IL, southwest IN,
and west KY through 00-06z or so. These storms will likely have
the greatest chance of producing widespread straight-line wind
damage, as the storms will take advantage of an intensifying LLJ
of 30-50 kts.
In addition to the severe risk, the concern for flash flooding
will ramp up tonight as multiple round of intense training
convection will possible. Latest CAMs shows corridors of 2-4" of
QPF through 12z Thursday, with locally higher amounts possible
over the southern KY Pennyrile. For these reasons, opted to
expand the Flood Watch to include much of southeast MO, southern
IL, and southwest IN, in addition to existing Flood Watch in
west KY.
One area that may miss out on the severe storms is the area
north of I-64. The warm front has stalled just south of this
area, and is unlikely to progress further north due to ongoing
rounds of convection. Will need to monitor trends over the next
few hours.
Thursday through Tuesday...An extended period of quiet weather
can be expected Thursday through Sunday as high pressure builds
over the region. Temperatures look to remain near to slightly
above normal, with highs in the 70s to lower 80s and overnight
low temperatures in the 50s.
Our next chance of precipitation will arrive Monday into
Tuesday next week as a surface low tracks over the region. The
path of the surface low will likely preclude organized
convection as it stands, though there will be a slight chance of
thunderstorms. Temperatures will remain near to slightly above
normal with high temperatures in the 70s to lower 80s and
overnight lows in the 50s and 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 647 PM CDT Wed May 8 2024
Another round of thunderstorms with damaging wind potential is
expected to move quickly eastward through the region this
evening...and into the overnight hours in the east. An area of
MVFR ceilings will come in a few hours behind the precipitation
and then scatter/lift to VFR by midday. Northwest winds will
gust 20-25kts at times in the afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday morning for ILZ080>094.
MO...Flood Watch through Thursday morning for MOZ076-086-087-100-
110>112-114.
IN...Flood Watch through Thursday morning for INZ085>088.
KY...Flood Watch through Thursday morning for KYZ001>022.
&&
DISCUSSION...DWS
AVIATION...DRSHazardous weather outlook, May 8, 3:11 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 311 PM CDT Wed May 8 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-092015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 311 PM CDT Wed May 8 2024 /411 PM EDT Wed May 8 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until early this evening for parts of southeast Missouri, southern Illinois, and western Kentucky, and southwest Indiana. Refer to the Tornado Watch for details. A Flood Watch is in effect until 7 AM CDT Thursday for parts of southeast Missouri, southern Illinois, and western Kentucky, and southwest Indiana.. Refer to the Flood Watch for details. An outbreak of severe thunderstorms will continue for much of the region this afternoon and evening. Tornadoes, some of which could be strong, destructive straight line winds, and very large hail are all possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through late tonight. Spotters should relay storm reports to NWS Paducah through the spotter hotline, spotter text line, or via social media. DWS
In the hours before
Local storm report, May 8, 6:46 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
646 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Rain Henderson 37.83N 87.58W
05/08/2024 M1.10 Inch Henderson KY Public
&&
BMLocal storm report, May 8, 6:53 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
653 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Flash Flood 3 NW Sturgis 37.58N 88.03W
05/08/2024 Union KY Emergency Mngr
Multiple roads briefly closed due to
flooding.
&&
ATLLocal storm report, May 8, 7:02 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
702 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Hail 5 W Pinckneyville 38.09N 89.48W
05/08/2024 M1.00 Inch Perry IL Public
Report from mPING: Quarter (1.00 in.).
&&
BMLocal storm report, May 8, 7:12 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
712 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Hail 3 N Crofton 37.09N 87.50W
05/08/2024 E1.25 Inch Christian KY Public
Report from mPING: Half Dollar (1.25 in.).
&&
BMLocal storm report, May 8, 7:22 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
722 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Tstm Wnd Dmg 5 SSW Nortonville 37.12N 87.48W
05/08/2024 Christian KY 911 Call Center
Tree down on Madisonville Road near the
Mudsink community. Time estimated.
&&
DWSLocal storm report, May 8, 7:27 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
727 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tstm Wnd Dmg 1 N Salem 37.27N 88.24W
05/08/2024 Livingston KY 911 Call Center
Power lines down over road.
&&
BMThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:04 PM CDT | Tornado Warning | PAH | Franklin, Jefferson, Perry | 41 min |
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne, White | 60 min |
| May 8, 7:23 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope | 26 min |
| May 8, 7:38 PM CDT | Areal Flood Advisory | PAH | Jackson | 106 min |
| May 8, 7:38 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Jefferson, Saline, White | 52 min |
| May 8, 7:41 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash, Wayne, White | 64 min |
| May 8, 8:12 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 21 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | PAH | Saline, Williamson | 30 min |
| May 8, 8:22 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 27 min |
| May 8, 8:35 PM CDT | Severe Thunderstorm Warning | PAH | White | 40 min |
| May 8, 8:37 PM CDT | Areal Flood Warning | PAH | Gallatin, Saline | 6 hr |
| May 8, 8:54 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Saline | 36 min |
| May 8, 9:33 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union | 57 min |
| May 8, 9:36 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 39 min |
| May 8, 9:55 PM CDT | Tornado Warning | PAH | Jackson, Union | 20 min |
| May 8, 10:00 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 45 min |
| May 8, 10:12 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Massac, Pulaski | 48 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Gallatin, Johnson, Massac, Pope, Pulaski and 3 more | 45 min |
| May 9, 11:35 AM CDT | River Flood Warning | PAH | Jackson | 6 days |
| May 9, 12:11 PM CDT | River Flood Warning | PAH | Alexander, Pulaski | 9 days |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.